Hail, Foster
- When
- August 22, 10:50 PM CST to 10:53 PM CST
- Where
- Foster County, 2.8 mi W of Mc Henry
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.580, -98.660
An isolated thunderstorm developed in Foster County in the vicinity of a strong low level jet. The storm became severe and produced one-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated thunderstorm developed in Foster County in the vicinity of a strong low level jet. The storm became severe and produced one-inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 22, 8:49 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Bismarck ND 949 PM CDT MON AUG 22 2016 .UPDATE... Issued at 934 PM CDT Mon Aug 22 2016 Latest surface analysis shows surface low pressure near Mobridge SD, with a weak surface trough into west central ND. A Cold front was just pushing into northwest ND. Currently, no convection across the area with plenty of CIN across western and central ND. Later tonight some mesoscale models are indicating convection developing with the development of a low level jet in the vicinity of the James River Valley and points east. This has been the case since earlier today, but not a strong consensus with various models. Therefore will keep the slight chance pops near the jamestown area later tonight. Toward morning other mesoscale models like the 22 AUG 12Z NSSL WRF indicate convection developing near Minot ahead of the approaching cold front. This also was covered in the previous forecast with slight chance to chance pops from around Minot to the International border beginning around 12 UTC. Overall, see no need to deviate from the current forecast. The 23 UTC HRRR was showing the potential for some low cloud/fog development over the eastern portion of Lake Sakakawea up towards Minot in an area of low level surface convergence. BUFKIT model soundings are not impressive with low level moisture at this time. Will pass this along to the overnight crew but no plans at this time to make any aviation forecast adjustments. UPDATE Issued at 637 PM CDT Mon Aug 22 2016 No major changes were needed for this update. Still monitoring trends for thunderstorm development in northeastern Montana and should spread into northwest and perhaps north central North Dakota later tonight. Otherwise, just blended the latest observations with the current forecast. && .SHORT TERM...(This evening through Tuesday) Issued at 307 PM CDT Mon Aug 22 2016 Fire weather concerns far southwest Tuesday highlight the short term forecast. A cold front across central Montana this afternoon is forecast to enter western North Dakota late tonight, and move through central North Dakota Tuesday morning. See the fire weather discussion below for details regarding fire weather concerns across far southwest North Dakota Tuesday afternoon and early evening. Isolated thunderstorms are possible across far northwest and north central North Dakota late tonight into Tuesday morning with the cold front, with additional storms possible tonight potentially across the James River Valley in deeper moisture and forced by the low level jet as depicted by the 15-19 UTC RAP iterations. Severe weather is not expected. .LONG TERM...(Tuesday night through Monday) Issued at 307 PM CDT Mon Aug 22 2016 Slowly moderating temperatures into the weekend highlight the extended forecast. After a cool start to the extended forecast with highs in the 60s for much of the area on Wednesday in the wake of the cold front from the short term, the 12 UTC global deterministic and ensemble suites are in agreement on cyclonic northwest flow aloft potentially remaining over the Northern Plains Thursday and Friday. This would support continued below normal but slightly warmer highs in the 70s. Thereafter, the upper level flow pattern may transition to quasi-zonal by the weekend. This would mark a continued moderation in temperatures back to near normal with highs in the lower 80s Sunday into Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 934 PM CDT Mon Aug 22 2016 VFR conditions are expected throughout the period. However, gusty northwest winds will develop in the southwest early Tuesday morning and spread north and east throughout the afternoon hours. As mentioned in the latest discussion above, the HRRR is showing the potential for a limited area of low stratus/fog over portions of central ND late tonight. With approaching cold front think this would be short lived with a limited areal extent, if it occurs at all. At this time no plans to amend any TAF forecast for fog. Will alert the overnight crew to re-evaluate. && .FIRE WEATHER... Issued at 307 PM CDT Mon Aug 22 2016 For Tuesday afternoon, increased fire danger is anticipated behind a departing cold front across far southwest North Dakota. Dry fuels, particularly in the western portions of Golden Valley, Slope, and Bowman counties, combined with sustained northwest winds of 20 to 25 mph, and minimum relative humidity of around 20 percent, may result in near critical fire weather conditions. Thus a Fire Weather Watch remains in effect for Tuesday afternoon into early Tuesday evening. && .BIS Watches/Warnings/Advisories... Fire Weather Watch from Tuesday afternoon through Tuesday evening for NDZ031-040-043. && UPDATE...TWH AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 951 PM CDT MON AUG 22 2016 NDZ031-040-043-240300- GOLDEN VALLEY-SLOPE-BOWMAN- 851 PM MDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY AFTERNOON INTO TUESDAY EARLY EVENING. PLEASE REFER TO WWW.WEATHER.GOV/BIS/FIRE FOR DETAILS. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009-017-240300- DIVIDE-BURKE-WILLIAMS-MCKENZIE- 951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-010>013-018>023-025-032>037-041-042-044>048-050-051- 240300- RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS SOUTHWEST AND SOUTH CENTRAL FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655746, 655747.